MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM QUATTRO CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION ZOLL IVTM QUATTRO CATHETER; CENTRAL VENOUS CATHETER
Model Number IC-4593
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 04/03/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Since there were no device deficiencies reported by the site, the device associated with this complaint will not be returned to zoll for physical evaluation.Based on the information from the site, there were no device deficiences reported.The patient experienced infection of the catheter vascular tip -evmt quattro at 09:41.It was reported to be due to staphylococcus lugdunensis and staphylococcus epidermidis.Critically ill and post-cardiac arrest patients admitted to the intensive care unit are prone to nosocomial infections, mostly due to their underlying critical status, stress-induced decreased cell-mediated immunity, translocation of bacteria from the gastrointestinal tract due to mesenteric ischemia, as well as the use of interventional procedures when managing their care (1).Institutions should follow cdc recommendations, which include strict hand hygiene, using maximum barrier precautions during catheter insertions, skin cleansing with chlorhexidene, and prompt removal of the catheter after use.Institutional implementation of standard protocols that incorporate these measures may have contributed to the recently observed reduced incidence of clabsi overall.Moreover, a recent study showed that the administration of prophylactic antibiotics in order to prevent aspiration pneumonia during post-resuscitation treatment of cardiac arrest survivors may have contributed to the absence of clabsi (2).Analysis of available literature showed that therapeutic hypothermia induced by an ivtm cooling catheter placed in the femoral vein is not associated with increased incidence of catheter-related infection (3-10): 1.Ryder m.Evidence-based practice in the management of vascular access devices for home parenteral nutrition therapy.Jpen j parenter enteral nutr.2006 jan-feb;30(1 suppl):s82-93, s98-99.2.Patel n, et al: central line associated blood stream infection related to cooling catheter in cardiac arrest survivors undergoing therapeutic hypothermia by endovascular cooling.Connecticut medicine, january 2013, vol 1.3.Horn cm, et al: endovascular reperfusion and cooling in cerebral acute ischemia (recclaim i).J neurolntervent surg 2013;0:1-5.4.Nielsen n: adverse events and their relation to mortality in out-of-hospital cardiac arrest patients treated with therapeutic hypothermia.Crit care med 2011 vol.39, no.1 5.Heard k et al: a randomized controlled trial comparing the arctic sun to standard cooling for induction of hypothermia after cardiac arrest.Resuscitation, 2009.6.Tømte o et al: a comparison of intravascular and surface cooling techniques in comatose cardiac arrest survivors.Crit care med 2011 vol.39, no.3.7.Jarrah s: surface cooling after cardiac arrest: effectiveness, skin safety, and adverse events in routine clinical practice.Neurocrit care, jan.2011.8.Clifton: phase ii.9.Kory p: a rapid, safe, and low-cost technique for the induction of mild therapeutic hypothermia in post-cardiac arrest patients.Resuscitation 2010.10.Mongardon n, perbet s, lemiale v, et al: infectious complications in out-of-hospital cardiac arrest patients in the therapeutic hypothermia era.Crit care med 2011; 39(6):1359-64.
 
Event or Problem Description
(b)(6) female was enrolled in the(b)(6) study on (b)(6) 2015 at 21:30 with a past medical history of depression and arthrosis.There is no known cardiovascular medical history.Patient was a current smoker.On (b)(6) 2015 patient had a witnessed out of office cardiac arrest at 18:55 with bystander chest compressions at 18:57 and was brought into ems arrival at 19:05 with an initial rhythm of ventricular fibrillation.Rosc was achieved at 19:55.Vital signs were not collected at admission.On the same day, ivtm catheter was inserted into the right femoral vein at 21:45 successfully and cooling was initiated at 23:00.On (b)(6) at 23:00 when console temperature was 35.7 celsius, vital signs were collected and bp was in a low 94/67 mm hg.On (b)(6) 2015, re-warming initiated at 01:00.Catheter was removed on (b)(6) 2015 at 00:01.On (b)(6) 2015, 4 days post initiation of cooling procedure, during normothermia, and a few hours post catheter removal, the patient experienced infection of the catheter vascular tip -evmt quattro at 09:41.It was reported to be due to staphylococcus lugdunensis and staphylococcus epidermidis.A culture was done but no bacteremia was present.Event was treated with oral antibiotics and rehydration and resolved without sequelae on the same day at 00:00.On (b)(6) 2016, patient completed 1 year follow up successfully.

Brand Name
ZOLL IVTM QUATTRO CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
MDR Report Key6296755
Report Number3010617000-2017-00085
Device Sequence Number768643
Product Code NCX
UDI-Device Identifier00849111075121
UDI-Public00849111075121
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,s
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 02/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIC-4593
Device Catalogue Number8700-0660-40
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/06/2017
Initial Report FDA Received Date02/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age49 YR